Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 22, 2020, 3:02 PM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 23, 2020, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2020, 3:02 PM MDT (21:02 UTC)
- In effect from
- Mar 23, 2020, 2:00 PM MDT
- Expired
- Mar 23, 2020, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2889 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687 WWUS84 KEPZ 222102 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 302 PM MDT Sun Mar 22 2020 ...DRY AND WINDY CONDITIONS OVER THE LOWLANDS ON MONDAY... .A quick moving upper level wave will generate a lee cyclone near northeastern New Mexico on Monday. This system will tighten the pressure gradient near the surface, as well as warm temperatures allow strong winds aloft to mix down to the surface in the afternoon. Thus, west winds between 25 to 35 mph along with gusts to 50 mph are possible. Warmer temperatures will drop RH to the lower teens in the afternoon. The windy conditions combined with the dry air will lead to Red Flag conditions for at least a few hours Monday afternoon. Recent rains will help mitigate large fire spread, however any local dry fuels will be susceptible to fire starts. Winds between 10 to 20 mph are expected to continue into the night hours, but decent overnight relative humidity recoveries will reduce the fire risk. NMZ111-112-TXZ055-056-230515- /O.UPG.KEPZ.FW.A.0001.200323T2000Z-200324T0200Z/ /O.NEW.KEPZ.FW.W.0002.200323T2000Z-200324T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 302 PM MDT Sun Mar 22 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT MONDAY FOR WINDY CONDITIONS AND LOW RELATIVE HUMIDITY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 2 PM to 8 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...Sustained west-southwest winds between 25 to 35 mph with gusts to 50 mph. * HUMIDITY...10 to 15 percent in the lowlands. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Dennhardt
2 follow-up statements
405 WWUS84 KEPZ 230359 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 959 PM MDT Sun Mar 22 2020 ...DRY AND WINDY CONDITIONS OVER THE LOWLANDS ON MONDAY... .A quick moving upper level wave will generate a lee cyclone near northeastern New Mexico on Monday. This system will tighten the pressure gradient near the surface, as well as warm temperatures allow strong winds aloft to mix down to the surface in the afternoon. Thus, west winds between 25 to 35 mph along with gusts to 50 mph are possible. Warmer temperatures will drop RH to the lower teens in the afternoon. The windy conditions combined with the dry air will lead to Red Flag conditions for at least a few hours Monday afternoon. Recent rains will help mitigate large fire spread, however any local dry fuels will be susceptible to fire starts. Winds between 10 to 20 mph are expected to continue into the night hours, but decent overnight relative humidity recoveries will reduce the fire risk. NMZ111-112-TXZ055-056-231400- /O.CON.KEPZ.FW.W.0002.200323T2000Z-200324T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 959 PM MDT Sun Mar 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT MONDAY FOR WINDY CONDITIONS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...Sustained west-southwest winds between 25 to 35 mph withgusts to 50 mph. * HUMIDITY...10 to 15 percent in the lowlands. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Dennhardt
812 WWUS84 KEPZ 231156 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 556 AM MDT Mon Mar 23 2020 ...DRY AND WINDY CONDITIONS OVER THE LOWLANDS ON MONDAY... .A quick moving upper level wave will generate a lee cyclone near northeastern New Mexico today. This system will tighten the pressure gradient near the surface, as well as warm temperatures allow strong winds aloft to mix down to the surface in the afternoon. Thus, west winds between 25 to 35 mph along with gusts to 50 mph are possible this afternoon. Warmer temperatures will drop RH to the lower teens. The windy conditions combined with the dry air will lead to Red Flag conditions for at least a few hours this afternoon. Recent rains will help mitigate large fire spread. However, any local dry fuels will be susceptible to fire starts. Winds between 10 to 20 mph are expected to continue into the night hours, but decent overnight relative humidity recoveries will reduce the fire risk. NMZ111-112-TXZ055-056-240200- /O.CON.KEPZ.FW.W.0002.200323T2000Z-200324T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 556 AM MDT Mon Mar 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WINDY CONDITIONS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...Sustained west-southwest winds between 25 to 35 mph with gusts to 50 mph. * HUMIDITY...10 to 15 percent in the lowlands. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Crespo
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 2:01 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 22, 2:01 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
201 PM MDT Sun Mar 22 2020
.SYNOPSIS...
Windy conditions move in Monday ahead of a quickly passing
disturbance to our north. A Wind advisory, and Red Flag warning
are in affect for Monday. Temperatures warm up to 10 degrees above
normal this week, with Tuesday as the exception. Winds will be
elevated Wednesday through Friday, with Thursday possibly meeting
advisory level criteria. The area stays dry, except for possible
precipitation chances in the Gila Thursday into Friday. Snow
levels are at 6,000ft but accumulations stay very light. A Pacific
CF drops temperatures Friday, and we slowly warm up next weekend.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Scattered high clouds seems to be the only notable weather ongoing
this evening as temperatures warm back to the lower 70's across
southern NM and far west TX. Progressive flow aloft will advect a
weak upper ridge over the region tonight as a shallow closed low
approaches the central CA coastline. Winds have remained light at 10
to 15 mph, with much stronger winds expected tomorrow. Tonight's
weather will be more of the same with mostly cloudy skies, mild
overnight temperatures, and light west winds.
On Monday, the aforementioned upper closed low will move onshore and
open up into a wave. A rapid progression over the southern Rockies
will be sufficient in forming a lee surface low centered over
northeast NM. This tightened surface pressure gradient will induce
strong winds beginning early tomorrow afternoon across much of the
area. Sustained winds of 25 to 35 mph are likely with the strongest
winds occurring further north over central NM. Deep mixing as high
as 650 hPa will contribute to a few late afternoon wind gusts up to
50 mph, especially along mountain gaps and passes. Due to this, a
Wind Advisory is currently in effect for much of the forecast area.
Dust isn't much of a concern at this time, primarily due to the
recent greenup the desert lowlands have experienced. Dry air
combined with deep atmospheric mixing will also promote warmer
temperatures tomorrow, with the El Paso metro possibly reaching 80
degrees.
&&
&&
.LONG TERM...
An upper level disturbance will pass quickly to our north. This
disturbance will carry a weak surface coldfront which will reach
south into the CWA Monday night. Strong winds will start to taper
off after 9PM, with low lands winds dramatically relaxing after
midnight. Winds never drop to calm due to the front passage.
Temperatures will drop 5 - 10 degrees from the previous morning.
This set back will bring Tuesday's high temperatures down 5
degrees, El Paso staying in the low 70s. As we retain strong
westerly flow aloft, warmer air stays in the mid levels. This, in
turn, will cap our mixing heights and keep surface winds down.
Higher level clouds start to move in Tuesday evening. A flat upper
level ridge streams over us Tuesday night and into early
Wednesday morning. Clouds continue to fill in and will thicken
Wednesday evening as mid level clouds now join in. Warm
southwesterly winds, compressional heating from the upper level
ridge, and enough sunlight will raise temperatures to 10 degrees
above normal Wednesday. Mixing heights will rise into 40 - 50kt
winds to give the borderland another windy afternoon. Models show
winds to stay below advisory criteria as of now, with the
Sacramento Mtns having the best shot a reaching criteria.
Another upper level low drops down to southern CA Thursday. It is
positively tilted, and has a stronger low. The position and
orientation of this approaching system will bunch the isobars
together at almost all levels of the atmosphere. In turn, a windy
day is expected for Thursday. GFS shows a 1000mb lee cyclone over
the TX panhandle Thursday around noon. The tightening on the
pressure gradient will yield a ~70kt jet at 500mbs over the CWA
that lasts into the evening hours. Models lowered upper and mid
level moisture values, allowing surface heating to warm
temperatures up to 10 degrees above normal again. High level
clouds will be present. There is good confidence that advisory
level winds will exist Thursday afternoon and evening.
The upper level low bottoms out over the CWA Friday. The coldfront
associated with the system moves through the area Friday morning,
cooling temperatures back down to a few degrees below normal. As
the system moves over, continental moisture within the system
will bring slight precipitation chances to the Gila and Sacramento
Mtns Friday. Models have been inconsistency with moisture values,
but accumulation look light as of now. Snow levels drop to
6,000ft as temperatures cool from the low above. The ground will
have been warmed, and with lighter moisture values to work with, I
kept snow accumulation light in the forecast.
Temperatures slowly warm back up over the weekend. Clear skies and
dry air.
&&
ED
.AVIATION...18Z TAF CYCLE
VFR conditions expected through forecast period. Skies SCT-BKN200
lowering slightly after 00Z to SCT-BKN150 OVC200. CIGs may be a
bit lower further north toward KTCS, with BKN120 possible after
06Z. Winds generally 240-260 at 08-12KT this afternoon, becoming
AOB 08KT after 03Z. Windy surface conditions tomorrow afternoon.
Visibility will remain unlimited.
&&
.FIRE WEATHER...
Elevated to critical fire weather conditions are likely on Monday as
a shortwave trough quickly moves across the region. Winds will
increase in the afternoon well above critical thresholds to 25 to 35
mph with gusts as high as 50 mph possible. Relative humidity will
drop to the lower teens across the NM lowlands and far west TX,
warranting a Reg Flag for tomorrow afternoon. Fuel conditions remain
moist from the past few week's rains, therefore the threat of
wildfire spread remains low despite the dry and windy conditions.
however, any local dry fuels will be susceptible to fire spreads and
new starts are not recommended.
Dry weather continues through next Wednesday as more seasonal spring
weather takes place. This includes more windy conditions as we head
through the week. Another round of windy conditions are likely
Wednesday into the weekend, with elevated fire weather conditions
and curing of fine fuels expected by the end of the month. A slight
chance of rain showers is possible over portions of the Gila region
and the NM Bootheel on Thursday, otherwise the region should remain
dry.
30-Dennhardt
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 51 80 48 74 / 0 0 0 0
Sierra Blanca 48 79 44 72 / 0 0 0 0
Las Cruces 47 76 41 71 / 0 0 0 0
Alamogordo 50 77 41 71 / 0 0 0 0
Cloudcroft 38 54 30 50 / 0 0 0 0
Truth or Consequences 49 76 39 73 / 0 0 0 0
Silver City 45 66 37 63 / 0 0 0 0
Deming 44 76 39 71 / 0 0 0 0
Lordsburg 46 73 39 69 / 0 0 0 0
West El Paso Metro 52 80 48 74 / 0 0 0 0
Dell City 44 80 43 75 / 0 0 0 0
Fort Hancock 48 86 46 78 / 0 0 0 0
Loma Linda 49 74 45 68 / 0 0 0 0
Fabens 50 83 47 76 / 0 0 0 0
Santa Teresa 47 79 44 73 / 0 0 0 0
White Sands HQ 53 77 46 73 / 0 0 0 0
Jornada Range 48 76 40 72 / 0 0 0 0
Hatch 47 77 39 74 / 0 0 0 0
Columbus 47 78 42 74 / 0 0 0 0
Orogrande 48 77 42 72 / 0 0 0 0
Mayhill 43 67 37 65 / 0 0 0 0
Mescalero 42 64 33 61 / 0 0 0 0
Timberon 39 63 33 59 / 0 0 0 0
Winston 41 68 31 67 / 0 0 0 0
Hillsboro 45 74 36 72 / 0 0 0 0
Spaceport 46 75 37 72 / 0 0 0 0
Lake Roberts 40 65 32 64 / 0 0 0 0
Hurley 43 69 36 66 / 0 0 0 0
Cliff 41 72 32 69 / 0 0 0 0
Mule Creek 45 66 35 64 / 0 0 0 0
Faywood 44 70 37 67 / 0 0 0 0
Animas 46 76 38 73 / 0 0 0 0
Hachita 43 75 37 72 / 0 0 0 0
Antelope Wells 43 77 38 75 / 0 0 0 0
Cloverdale 45 69 40 68 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday afternoon through Monday evening
for NMZ111-112.
Wind Advisory from 2 PM to 10 PM MDT Monday for NMZ417.
Wind Advisory from 1 PM to 8 PM MDT Monday for NMZ402>411-413-
414.
Wind Advisory from 10 AM to 10 PM MDT Monday for NMZ415-416.
TX...Fire Weather Watch from Monday afternoon through Monday evening
for TXZ055-056.
Wind Advisory from 2 PM to 10 PM MDT Monday for TXZ419>424.
Wind Advisory from 1 PM to 8 PM MDT Monday for TXZ418.
&&
30-Dennhardt/31/30Hazardous weather outlook, Mar 22, 5:13 AM MDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 513 AM MDT Sun Mar 22 2020 NMZ401>417-TXZ418>424-231115- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 513 AM MDT Sun Mar 22 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Breezy to windy conditions will be expected from Monday through Thursday. However, blowing dust should not be a concern at the time due to the rain earlier this week. Winds will be strong enough to blow loose objects and create difficult travel conditions on Monday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Crespo
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 5:39 AM MDT | Wind Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 40 hr |
| Mar 22, 5:40 AM MDT | Fire Weather Watch | EPZ | Doña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more | 9 hr |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.